Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HELP! I'm a veiny freak!
Aug 11, 2003

I'm shocked and devastated because of the disfigurement of my body due to severe lypodystrophy! I am an HIV positive female (infected in 1980) who is currently on a combination of sustiva, agenerase, norvir and epivir. I recently dumped zerit from my combo because of severe facial atrophy (bony freak woman). I am a bodybuilder so I have plenty of muscle. The problem is, in combination with my muscles, I have veins bulging out of my legs and arms. I LOOK LIKE AN ABSOLUTE FREAK! People stare at me like I'm from planet ZERN. I need help badly because my self image is becoming damaged. If I were to stop all these meds, could this disfigurement reverse itself somehow? I'm at the point where I'd rather take risks with my health then to walk around looking like a veiny, bone-face freak! HELP!

Response from Dr. Moyle

Unfortunately there are no quick fixes for lipoatrophy. Clearly discontinuing d4T may be helpful for you but fat restoration after thymidine analog discontinuation is slow and may take several years to be evident. Bodybuilding strips fat in exchange the building muscle, this is made worse by taking anabolic steroids, so it may be worth considering changing your work out patterns to try and stay toned but to gain back a bit of fat. Discuss with your dietician and trainer as to how you might go about doing this. There are no drugs which are established to selectively regain fat although there are some trials going on looking at antidiabetic drugs such as rosiglitazone. If your doctor has access to the ACTG trials network you may be able to become involved in one of their trials evaluating this medication. There are also some trials beginning looking at other substances but there are not any preliminary information from these studies. As you may have read in other answers on this site, some people resort to using cosmetic surgery techniques to improve their facial appearance while they wait for better treatments for lipodystrophy to come along or for fat to restore after they have done all they can from a medication standpoint.

I hope this helps

Best regards

Graeme Moyle


Previous
Hormones?
Next
want to know about Winstrol

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement